We looked at changes in the prescribing of ACE inhibitors and ARBs within individual practices and corresponding changes in AKI admissions over the four-year period from 2007/08 to 2010/11.
This revealed an increase in the number of prescriptions of ACE inhibitors and ARBs, which coincided with an overall trend for AKI admissions to go up.
Our analysis showed that at the practice level, the rise in prescriptions was independently associated with the rise in AKI admissions, after adjusting for the underlying trend for increased AKI admissions.
On balance, in practices where prescribing of ACE inhibitor and ARBs went up, so did the number of admissions for AKI – and vice versa, in those practices where prescriptions of these drugs decreased so did the number of admissions decrease.
According to our estimates, around 15% of the rise in AKI admissions could be explained by the rise in prescribing of ACE inhibitors and ARBs.
The main cause for the increase in AKI admissions is most likely to be an increase in recording and diagnosis of AKI, following efforts to raise recognition of AKI in hospital, although some could be due to an increase in the ageing population and the proportion of patients with multiple comorbidities and obesity, with all the cardiovascular complications that come with that.
Nonetheless, after taking into account the underlying increase in admissions, we are confident from our analysis that a substantial part of the rise is due to the rise in ACE inhibitor and ARB use.
Moreover, if an increase in diagnosis is happening, that means some of the apparent overall rise in AKI admissions is not real – which would suggest the impact of the ACE inhibitor and ARB prescribing could be even greater than we have estimated.
Message for GPs
These drugs are incredibly commonly used and this is simply a reminder that the guidance is out there and that patients with acute concurrent illness such as diarrhoea and vomiting should be encouraged to visit the GP to have their kidney function checked.
The other thing is to educate patients taking these drugs. They need to be aware that if they develop some acute illness – diarrhoea and vomiting or a urinary tract infection for example – they should be in touch with the doctor and it may be appropriate for them to stop taking the drug temporarily. But that is certainly not something they should be doing themselves.
In many cases, it will usually be safe to temporarily stop the medication, but it depends on the patient and it would be very unwise for them to stop without consulting the GP.
Unfortunately the symptoms are relatively nonspecific. It could be vomiting, but could also be tummy pains, loss of appetite or fever. The main thing is if patients feel unwell with symptoms suggesting they have an infection, which have come on quite suddenly, then they should consult the GP.
Some patients are at particularly high risk of AKI such as those with existing chronic kidney disease, and they should certainly be made aware of this problem. However, these drugs are used in many patients, such as the elderly and those with lots of comorbidities and taking many additional medications, in whom we don’t have enough evidence from clinical trials about the benefit to harm ratio. So we should err on the side of caution and educate all patients about the potential risks.
We are not suggesting here these drugs are not necessarily safe. There is obviously a huge amount of data showing they are beneficial. But they may be contributing some harm that we weren’t fully aware of before and that may affect their overall benefit-to-harm ratio, so it is important to investigate this link further.
We now intend to do further work to look at the relationship between ACE inhibitor and ARB use and AKI admissions at the individual patient level, which will give us more detail about the competing risks and benefits and other factors that might actually trigger the AKI – for example comorbid conditions and other medications such as NSAIDs.
There is also a move to expand involvement of GPs in the Clinical Practice Research Datalink (CPRD) database, which already provides a valuable way of recording adverse events. Currently it is limited to practices using Vision software, but CPRD are working with EMIS and SystmOne as well now. With these additional system providers, this could significantly increase the proportion of practices contributing data, which would be an incredibly useful resource for looking at adverse events in the general practice setting.
Dr Rupert Payne is clinical lecturer in general practice at the University of Cambridge and a part-time GP in the city.